Michigan, 2003

Lightning Strikes in Michigan, May 1, 2003

May 1, 2003 · NWS DTX · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 1, 2:30 AM EST, 30 minutes earlier.

Area forecast discussion, May 1, 2:30 AM EST, 30 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 AM EDT THU MAY 1 2003

A FEW STORMS JUST NOW DEVELOPING IN WARM AIR SOUTH OF JACKSON. THEY
HAVE BEEN SLOW TO DEVELOP AS THE LOW LEVEL THETA-E RIDGE WAS DRIVEN
SOUTH ON THE HEELS OF THIS MORNINGS WAVE. RADAR TRENDS SUGGEST THAT
OUR EARLIER MODIFIED FORECAST SOUNDING OF 73/58 WILL BE A GOOD
PARCEL REPRESENTATION, AND GOOD ENOUGH FOR CONVECTION WORTH
MONITORING THROUGH PEAK HEATING AS CAPE APPROACHES 1500 J/KG. THE
ACCOMPANYING WIND PROFILE SHOWS WEAK SHEAR SO STORMS WILL BE PULSY
WITH ONE OR TWO STILL CAPABLE OF HAIL APPROACHING SEVERE LIMITS FROM
ANN ARBOR TO DETROIT AND POINTS SOUTH.

THE SMALL UPPER WAVE OVER ILLINOIS/INDIANA HAS A STRONG SEGMENT OF
THE UPPER JET TO ITS NORTHEAST. THE WAVE AND THE ENTRANCE REGION OF
THE JET HAS LED TO BACKING LOW LEVEL FLOW AROUND 850 MB AND
INCREASING SHOWER AND STORM ACTIVITY OVER SW LOWER MICHIGAN. THIS
WILL BE THE PRIMARY FORCING MECHANISM TONIGHT AS THE SURFACE FRONT
MOVES FARTHER INTO OHIO. THE LATEST RADAR TRENDS SUPPORT THE ETA
MEAN RH FIELD AND USING THIS AS A GUIDE WILL GO WITH NUMEROUS
SHOWERS OVER MOST OF THE AREA WITH SCATTERED THUNDER WORDING OVER
THE SOUTH 2/3 FOR TONIGHT.

FORECAST SOUNDINGS SHOW ELEVATED INSTABILITY TO BE ADEQUATE FOR AT
LEAST SCATTERED STORMS. 850 TO 500 MB LAPSE RATES WILL RUN NEAR 6
C/KM FOR MUCH OF THE NIGHT FROM FLINT TO PORT HURON AND SOUTH, WITH
850 LI RUNNING FROM ZERO TO +2. SEVERE POTENTIAL IS VERY MINIMAL
WITH THIS ACTIVITY AS WE LOSE DAYTIME HEATING.

MODEL TRENDS HAVE BEEN LESS THAN SOLID ON THE PATTERN FOR FRIDAY,
BUT AS LONG AS THERE IS A WAVE SHOWN TO BE INTERACTING WITH THE 850
TO 700 MB FRONTAL ZONE THEN THERE WILL BE A CHANCE OF SPRINKLES/
LIGHT RAIN AND SHOWERS AROUND SE MICHIGAN. FOR NOW WILL HAVE A
CHANCE OF LIGHT RAIN IN THE SAGINAW VALLEY AND THUMB AND SHOWERS
NEAR THE OHIO BORDER, CLOSER TO THE 850 MB FRONT AND WHERE MOISTURE
WILL BE A LITTLE DEEPER.

A SHORT WAVE RIDGE AND SURFACE HIGH PRESSURE WILL BUILD INTO THE
AREA FRIDAY NIGHT MAKING SKY CONDITION AND TEMPS THE ONLY CONCERN.
SURFACE TEMPS ARE CURRENTLY IN THE UPPER 30S NORTH OF LAKE SUPERIOR
WITH A LOT OF EARLY MAY SUN. THIS AIR MASS WILL MOVE SOUTH WITH THE
SURFACE RIDGE TOMORROW NIGHT WITH LOWS AT LEAST IN THE MID 30S
LOOKING GOOD AFTER SOME MODIFICATION.

HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER IN OUR AREA
THROUGH THE WEEKEND, BUT WILL LOSE ITS GRIP SUNDAY NIGHT AS THE NEXT
LOW MOVES INTO THE PLAINS. THERE IS GOOD AGREEMENT BETWEEN THE GFS
AND EURO MODELS ON THE POSITION OF THE UPPER LOW OVER WISCONSIN/IOWA
BY MONDAY. THE CANADIAN IS FASTER AND MORE OPEN OVER ONTARIO. THERE
IS A LOT OF SPREAD IN THE NCEP ENSEMBLE ON BOTH TIMING AND STRENGTH
BUT THE MEAN WEAKLY SUPPORTS THE GFS. WELL KEEP THE CHANCE OF
SHOWERS AND STORMS IN THE FORECAST FOR MONDAY AS WARM ADVECTION
OCCURS IN ADVANCE OF THE SYSTEM AND THEN AS THE LOW MOVES THROUGH
LOWER MICHIGAN ON TUESDAY.

UNCERTAINTY INCREASES ON WEDNESDAY REGARDING THE EXIT OF THE LOW TO
OUR EAST. THE GFS IS A LITTLE SLOWER ON THE TIMING AND THE ENSEMBLE
MEAN IS SLOWER YET, BUT WITH A TON OF SPREAD IN THE MEMBERS. GIVEN
THE PROGRESSIVE NATURE OF THE SYSTEM ON MONDAY AND TUESDAY, AND
CONSIDERING THAT ANOTHER TROF MAY DIG INTO CENTRAL CANADA AS A
KICKER, WILL GIVE THE GREAT LAKES SYSTEM A CHANCE TO EXIT IN TIME
FOR A DRY WEDNESDAY. CONFIDENCE IS HIGHER THAT THURSDAY WILL BE DRY
AS HIGH PRESSURE BUILDS INTO THE AREA, EVEN CONSIDERING AN EVENTUAL
SLOWER SOLUTION ON THE EXIT OF THE LOW ON WEDNESDAY.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

BT
Hazardous weather outlook, Apr 30, 4:53 PM EST, 10 hours 7 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
553 PM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF
SOUTHEAST MICHIGAN. THE HAZARDS WILL BE DAMAGING WIND AND LARGE HAIL
ALONG AND SOUTH OF A LINE FROM FLINT TO PORT HURON...AND PRIMARILY
HAIL OVER THE SAGINAW VALLEY AND THUMB. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE AFTER 9 PM AND LAST THROUGH THE OVERNIGHT HOURS AS
STORMS MOVE EAST AT 35 MPH.

SCATTERED THUNDERSTORMS WILL AFFECT ALL OF SOUTHEAST MICHIGAN THIS
EVENING...AND THEN BECOME MORE WIDESPREAD AS WARMER AND MORE HUMID
AIR MOVES INTO THE AREA OVERNIGHT. EARLY STORMS WILL BE CAPABLE OF
PEA SIZED HAIL AND HEAVY DOWNPOURS OVER THE ENTIRE AREA. STORMS
LOCATED NEAR THE OHIO STATE LINE WILL BE CAPABLE OF PENNY SIZED HAIL
THIS EVENING.

STORMS WILL BECOME MORE INTENSE AND WIDESPREAD DURING THE LATE
EVENING AND OVERNIGHT HOURS AS A LOW PRESSURE SYSTEM AND WARM FRONT
MOVE INTO LOWER MICHIGAN. SOME OF THESE THUNDERSTORMS...ALONG AND
SOUTH OF A FLINT TO PORT HURON LINE...WILL BE CAPABLE OF WIND GUSTS
TO 60 MPH AND HAIL TO 1 INCH. SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE NORTH OF THIS LINE THROUGH THE SAGINAW VALLEY AND
THUMB...WITH HAIL TO 1 INCH. PEAK WIND GUSTS HOWEVER MAY ONLY BE UP
TO 40 MPH.

HEAVY RAINFALL IS ALSO POSSIBLE WITH SOME OF THESE STORMS...LEADING
TO MINOR FLOODING IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL LINGER INTO THURSDAY AS
LOW PRESSURE TRACKS EAST OF THE AREA. A COLD FRONT WILL THEN PROGRESS
SOUTH THROUGH THE REGION DURING THE MORNING AND EARLY AFTERNOON. THE
FRONT WILL BE SOUTH AND EAST OF OUR AREA BY LATE AFTERNOON AND WILL
TAKE THE CHANCE THUNDERSTORMS ALONG WITH IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BT

The radar

The Detroit radar (KDTX), 58 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Washtenaw

When
May 1, 3:00 AM EST
Where
Washtenaw County, 1 mi W of Chelsea
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Lightning struck the roof of a two-story home. This caused the roof and a bedroom above an attached garage to catch on fire.

Lightning, St. Clair

When
May 1, 7:00 PM EST
Where
St. Clair County, St Clair
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

The post office on Trumball Street was closed for much of the day after lightning stuck the roof and caused the building's telephone lines and computer systems down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354838, 5354905.